Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 899, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 6:23 PM CDT for Foard County, Hardeman County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2017, 6:23 PM CDT (23:23 UTC)
- Expired
- Oct 21, 2017, 6:58 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Foard County, TX, Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 76 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 6:41 PM CDT | HAIL 1 | 4 W Quanah, TX | |
| Oct 21, 6:46 PM CDT | HAIL 1 | Quanah, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329
WUUS54 KOUN 212323
SVROUN
TXC155-197-220015-
/O.NEW.KOUN.SV.W.0899.171021T2323Z-171022T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
623 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Foard County in northern Texas...
Hardeman County in northern Texas...
* Until 715 PM CDT
* At 623 PM CDT, severe thunderstorms were located 6 miles northeast
of Swearingen and 6 miles east of Paducah, moving northeast at 45
mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Quanah, Goodlett, Medicine Mound, Copper Breaks State Park and
Lazare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10005 3424 10003 3423 10000 3437 10000
3445 9979 3438 9969 3438 9960 3442 9958
3441 9951 3439 9947 3414 9960 3395 10005
TIME...MOT...LOC 2323Z 241DEG 39KT 3422 10007 3399 10020
HAIL...1.75IN
WIND...70MPH
$$
..speg.1 follow-up statement
223
WWUS54 KOUN 212358
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
658 PM CDT SAT OCT 21 2017
TXC155-197-220008-
/O.CAN.KOUN.SV.W.0899.000000T0000Z-171022T0015Z/
Foard TX-Hardeman TX-
658 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOARD AND
HARDEMAN COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, therefore the warning has been cancelled.
LAT...LON 3423 10005 3424 10003 3423 10000 3437 10000
3445 9979 3438 9969 3438 9960 3442 9958
3441 9951 3439 9947 3414 9960 3395 10005
TIME...MOT...LOC 2357Z 241DEG 39KT 3440 9968 3417 9981
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Oct 21, 2:10 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Sat Oct 21 2017 .DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 68 48 77 / 100 0 0 0 Hobart OK 46 70 47 78 / 90 0 0 0 Wichita Falls TX 50 71 48 80 / 90 0 0 0 Gage OK 40 71 46 75 / 10 0 0 0 Ponca City OK 47 69 46 75 / 100 0 0 0 Durant OK 56 71 48 80 / 100 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 04/03
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 600 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 600 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of north central, central, and southern Oklahoma, and adjacent parts of northern Texas. A slight and marginal risk cover much of the rest of the area. Location... The enhanced risk is near and southeast of a line from Enid to Clinton, Altus, and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and Wichita Falls. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary hazards. There is a low potential for tornadoes across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until 9 PM. Discussion... Thunderstorms continue forming along a cold front moving southeast across Oklahoma. Large hail is the main hazard until mid-evening after which damaging winds will become the main hazard. Isolated wind gusts up to 80 mph are possible. The tornado potential, particularly in southwest Oklahoma, will decrease late this evening. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 5:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MANITOU 34.51N 98.98W
10/21/2017 E2.75 INCH TILLMAN OK STORM CHASER
&&
MADSpecial weather statement, Oct 21, 5:37 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
537 PM CDT SAT OCT 21 2017
OKZ011-212315-
Major OK-
537 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Major County Until 615 PM
CDT...
AT 536 PM CDT, a strong thunderstorm was located near Isabella,
moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3626 9811 3617 9837 3627 9849 3646 9829
3646 9811
TIME...MOT...LOC 2236Z 232DEG 26KT 3627 9835
..speg.Local storm report, Oct 21, 6:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 2 E INDIAHOMA 34.62N 98.72W
10/21/2017 COMANCHE OK BROADCAST MEDIA
CONFIRMED VIDEO OF TORNADO.
&&
RBARNESLocal storm report, Oct 21, 6:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 2 E INDIAHOMA 34.62N 98.72W
10/21/2017 COMANCHE OK BROADCAST MEDIA
CONFIRMED VIDEO OF TORNADO. CORRECTED FOR 6 PM NOT 5 PM.
&&
RBARNESSpecial weather statement, Oct 21, 6:09 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 609 PM CDT SAT OCT 21 2017 OKZ007-012-212345- Garfield OK-Grant OK- 609 PM CDT SAT OCT 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR Garfield and southern Grant Counties Until 645 PM CDT... AT 606 PM CDT, strong thunderstorms were along a line extending from 3 miles north of Hillsdale to near Waukomis, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... LAT...LON 3693 9755 3637 9752 3617 9809 3665 9809 TIME...MOT...LOC 2306Z 238DEG 39KT 3661 9797 3629 9795 ..speg.
Local storm report, Oct 21, 6:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 WNW INDIAHOMA 34.63N 98.79W
10/21/2017 E3.00 INCH COMANCHE OK STORM CHASER
LOCATION APPROXIMATE.
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 39 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 48 min |
| Oct 21, 5:33 PM CDT | Special Weather Statement | OUN | Wilbarger | 27 min |
| Oct 21, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 41 min |
| Oct 21, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 39 min |
| Oct 21, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Wilbarger | 46 min |
| Oct 21, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.